Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 118, NWS Memphis, TN

June 15, 2016DeSoto County, Marshall County, Mississippi; Fayette County, Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jun 15, 2016, 8:07 PM CDT for DeSoto County, Marshall County, Mississippi; Fayette County, Shelby County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2016, 8:07 PM CDT (01:07 UTC)
Expired
Jun 15, 2016, 8:45 PM CDT
In force
38 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties DeSoto County, MS, Marshall County, MS, Fayette County, TN, Shelby County, TN

The radar

The Memphis radar (KNQA), 54 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 12:39 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2016-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2016-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2951 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WUUS54 KMEG 160107
SVRMEG
MSC033-093-TNC047-157-160145-
/O.NEW.KMEG.SV.W.0118.160616T0107Z-160616T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
807 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
  NORTHEASTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
  SOUTHERN FAYETTE COUNTY IN WEST TENNESSEE...
  SOUTHEASTERN SHELBY COUNTY IN WEST TENNESSEE...

* UNTIL 845 PM CDT

* AT 807 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  COLLIERVILLE...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  COLLIERVILLE...GERMANTOWN...OLIVE BRANCH...HOLLY SPRINGS...
  LAKELAND...ARLINGTON...BYHALIA...SLAYDEN...MT PLEASANT...RED
  BANKS...EADS...MACON...PIPERTON...ROSSVILLE...MOSCOW...MAHON...HAYS
  CROSSING...KIRK...EARLY GROVE AND CAYCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3499 8931 3499 8935 3493 8935 3475 8949
      3500 8992 3523 8970 3508 8924
TIME...MOT...LOC 0107Z 299DEG 24KT 3508 8973 

HAIL...0.75IN
WIND...60MPH
 
$$
2 follow-up statements
576 
WWUS54 KMEG 160129
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
829 PM CDT WED JUN 15 2016

MSC033-093-TNC047-157-160145-
/O.CON.KMEG.SV.W.0118.000000T0000Z-160616T0145Z/
MARSHALL MS-DESOTO MS-FAYETTE TN-SHELBY TN-
829 PM CDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN MARSHALL...NORTHEASTERN DESOTO...SOUTHERN FAYETTE
AND SOUTHEASTERN SHELBY COUNTIES...

AT 829 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MT PLEASANT...
OR NEAR COLLIERVILLE...MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
COLLIERVILLE...OLIVE BRANCH...HOLLY SPRINGS...BYHALIA...SLAYDEN...MT
PLEASANT...RED BANKS...MACON...PIPERTON...ROSSVILLE...MOSCOW...
MAHON...HAYS CROSSING...KIRK...EARLY GROVE...CAYCE...MACK...
FAIRHAVEN...VICTORIA AND HANDY CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3499 8931 3499 8935 3493 8935 3475 8949
      3494 8982 3518 8956 3508 8924
TIME...MOT...LOC 0129Z 299DEG 24KT 3501 8957 

HAIL...<.75IN
WIND...60MPH
 
$$
271 
WWUS54 KMEG 160144
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
844 PM CDT WED JUN 15 2016

MSC033-093-TNC047-157-160154-
/O.EXP.KMEG.SV.W.0118.000000T0000Z-160616T0145Z/
MARSHALL MS-DESOTO MS-FAYETTE TN-SHELBY TN-
844 PM CDT WED JUN 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARSHALL...
NORTHEASTERN DESOTO...SOUTHERN FAYETTE AND SOUTHEASTERN SHELBY
COUNTIES WILL EXPIRE AT 845 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WESTERN TENNESSEE.

LAT...LON 3499 8931 3499 8935 3493 8935 3475 8949
      3494 8982 3518 8956 3508 8924
TIME...MOT...LOC 0143Z 299DEG 24KT 3501 8957 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:27 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 15, 6:27 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
627 PM CDT WED JUN 15 2016

.UPDATE...

Updated for the 00Z Aviation Discussion

&&

.PREV DISCUSSION... /issued 322 PM CDT WED JUN 15 2016/

DISCUSSION...
Currently... A Severe Thunderstorm Watch and a Heat Advisory are
in effect for our area. Thunderstorms along the northern boundary
of our CWA will continue to forge southward eventually evolving
into an MCS and moving through the NW portion of MEG CWA. Short
term models also depict more isolated to scattered thunderstorms
forming south of the MCS further into West Tennessee. A very
unstable to extremely unstable airmass exists throughout the
region with dewpoints in the mid to upper 70s and MUCAPE values
exceeding 5000 j/kg. Off the charts DCAPE values suggest that
severe winds will be the primary threat with storms today. There
have already been reports of trees down the just north of the area
in the PAH CWA. Hail is a secondary threat but large hail will
have a hard time not melting significantly before reaching the
ground due to very warm air existing below 600mb. However, melting
hail may increase downdraft speeds furthermore increasing the
severe wind threat.

Heat indices around the Mid-South have ranged from 110-105
degrees this afternoon, making today one of the warmest days we've
experienced in some time. Warm conditions will continue through
the evening in areas that aren't effected by storms. Expect
another warm day areawide tomorrow with heat index readings once
again exceeding 105 degrees. The heat advisory may be expanded in
area again overnight to include more counties in NW Mississippi.
The heat advisory may also have to be extended into Friday but it
will depend on the timing of a surface front that will bring
slight relief to the region. Added chances of pops area wide on
Friday to account for any storms that may form along the front.

A steep upper level ridge will have built over the eastern plains
by the end of the week into the weekend while high pressure at the
surface controls the weather pattern for the whole eastern half of
the U.S. through early next week. This will result in less humid,
drier, slightly cooler conditions through the extended period.

&&

.AVIATION...
00Z TAF Cycle

VFR conditions will persist for much of the forecast period.
Thunderstorms are moving across portions of northeast Arkansas and
West Tennessee at this time and will continue to move southeast.
The thunderstorms may produce some periods of MVFR ceilings and
visibilities. This activity will gradually die out later this
evening. Winds will be mainly from the southwest at 5 to 10 knots
for much of the forecast period.

ARS

&&

.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT Thursday for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Heat Advisory until 7 PM CDT Thursday for Dunklin-Pemiscot.

MS...Heat Advisory until 7 PM CDT Thursday for Coahoma-DeSoto-
     Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica-
     Yalobusha.

TN...Heat Advisory until 7 PM CDT Thursday for Crockett-Dyer-Fayette-
     Gibson-Haywood-Lake-Lauderdale-Madison-Obion-Shelby-Tipton-
     Weakley.

&&
Hazardous weather outlook, Jun 15, 12:05 PM CDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1205 PM CDT WED JUN 15 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-161915-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1205 PM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH AND EAST OF
A JONESBORO ARKANSAS TO A BOONEVILLE MISSISSIPPI LINE. DAMAGING
WINDS IS THE PRIMARY THREAT. LOCALIZED HEAVY RAINFALL AND FLASH
FLOODING IS ALSO POSSIBLE.

A HEAT ADVISORY HAS BEEN ISSUED FOR AREAS WEST OF A DRESDEN
TENNESEE TO A COFFEEVILLE MISSISSIPPI LINE INTO TONIGHT AS HEAT
INDEX VALUES WILL REACH OR EXCEED 105 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HEAT ADVISORY IS EXPECTED TO REMAIN IN EFFECT ACROSS WESTERN
AREAS OF THE MIDSOUTH AT LEAST THROUGH THURSDAY EVENING WHERE
HEAT INDEX VALUES WILL AVERAGE BETWEEN 105 TO 109 DEGREES.

A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE LATE
THURSDAY NIGHT INTO FRIDAY AS A COLD FRONT SLOWLY MOVES INTO THE
LOWER MISSISSIPPI VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING
IN SUPPORT OF SEVERE WEATHER OPERATIONS.

JAB

In the hours before

Local storm report, Jun 15, 4:56 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
456 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     UNION CITY              36.42N 89.05W
06/15/2016                   OBION              TN   PUBLIC

            MANY TREES REPORTED DOWN IN OBION COUNTY.

&&

SJM
Local storm report, Jun 15, 5:32 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
532 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     NON-TSTM WND GST IMBODEN                 36.20N 91.18W
06/15/2016  E55.00 MPH       LAWRENCE           AR   TRAINED SPOTTER

            50 TO 60 MILE AN HOUR WIND

&&

JEB
Local storm report, Jun 15, 5:48 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
548 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     2 W MARTIN              36.34N 88.89W
06/15/2016                   WEAKLEY            TN   PUBLIC

            TREES DOWN ON HOUSES AND CARS AT HWY 431 AND CAPPS ROAD.
            TIME APPROXIMATE.

&&

JEB
Local storm report, Jun 15, 7:04 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
704 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             OAK GROVE HEIGHTS       36.13N 90.52W
06/15/2016  E1.00 INCH       GREENE             AR   PUBLIC

&&

JEB
Local storm report, Jun 15, 7:26 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
726 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND GST     4 W JOINER              35.51N 90.22W
06/15/2016  M64 MPH          MISSISSIPPI        AR   TRAINED SPOTTER

&&

JEB
Special weather statement, Jun 15, 7:59 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
759 PM CDT WED JUN 15 2016

ARZ036-MSZ001-TNZ088-089-160145-
CRITTENDEN AR-DESOTO MS-FAYETTE TN-SHELBY TN-
759 PM CDT WED JUN 15 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 845 PM CDT FOR...

CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
NORTHERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHWESTERN FAYETTE COUNTY IN WEST TENNESSEE...
SHELBY COUNTY IN WEST TENNESSEE...

AT 759 PM CDT...A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE
HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED ALONG A LINE
EXTENDING FROM NEAR MUNFORD TO NEAR SIMSBORO...AND MOVING EAST AT 25
MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN CENTRAL CRITTENDEN...NORTHERN DESOTO...NORTHWESTERN FAYETTE
AND SHELBY COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3505 9040 3540 9004 3538 8978 3540 8977
      3541 8970 3539 8970 3539 8965 3537 8964
      3540 8956 3537 8935 3478 9000 3497 9041
TIME...MOT...LOC 0059Z 289DEG 21KT 3538 8981 3502 9033

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:59 PM CDTSpecial Weather StatementMEGDeSoto46 min
Jun 16, 10:31 AM CDTExcessive Heat WarningMEGCoahoma, DeSoto, Tunica8 hr
Jun 16, 10:31 AM CDTHeat AdvisoryMEGCoahoma, DeSoto, Tunica32 hr
Jun 15, 7:19 PM CDTSevere Thunderstorm WarningMEGLauderdale, Shelby, Tipton41 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.